Coagulation Counseling

Author: Anna D. Garrett, PharmD, BCPS, CPP

Ticagrelor Demonstrates Improved Outcomes in Patients with ACS
The recent Platelet Inhibition and Patient Outcomes study of patients with acute coronary syndrome (ACS), in whom early intervention was planned, compared ticagrelor with clopidogrel to determine differences in efficacy relative to several primary end points and bleeding risk.

Patients received either ticagrelor and placebo or clopidogrel and placebo for 6 to 12 months. All patients were also given aspirin. The primary composite end point was cardiovascular death, myocardial infarction, or stroke.

For the study, 6732 patients were assigned to ticagrelor, and 6676 were assigned to clopidogrel. The primary composite end point occurred in fewer patients in the ticagrelor group than in the clopidogrel group (P = .0025). No difference was noted between clopidogrel and ticagrelor in the rates of total major bleeding or severe bleeding.

Based on the results of this study, ticagrelor appears to be more efficacious than clopidogrel for patients with ACS for whom an early invasive strategy is planned. Its mechanism of action is novel in that platelet inhibition is reversible. This advantage may provide more flexibility in situations where patients must undergo a surgical intervention, such as coronary artery bypass graft, after the antiplatelet agent is started.

Ticagrelor is dosed twice daily, as opposed to once daily for either clopidogrel or prasugrel, so adherence may be a concern. There are also reports of dyspnea as a side effect with ticagrelor in phase 2 studies. This appeared to be self-limiting and did not result in drug discontinuation. Ticagrelor will compete with clopidogrel and prasugrel in the antiplatelet market.


SVTP Not Associated with Increased Cancer Risk
A recently published Dutch study investigated a possible link between superficial vein thrombophlebitis (SVTP) and occult malignancy. The link between spontaneous venous thromboembolism and occult malignancy is well-established, but the association between SVTP and subsequent cancer development is not clear.

The objective of the study was to determine the incidence of newly diagnosed cancers in patients within 2 years after the diagnosis of a spontaneous episode of SVTP. This population was then compared with matched control patients who had never had SVTP or thrombosis.

A total of 277 patients were included in the study. At study entry, 250 of these patients had no cancer. Five of the patients (2%) developed a new malignancy which was diagnosed within 2 years after their SVTP, compared with 2% in the control group. A recurrent episode of SVTP was observed in 18 of the 250 patients.

The authors concluded that SVTP is not associated with an increased risk of cancer. Rx NEWS Coagulation Counseling


Lipid-Lowering Therapy May Increase Bleeding Risk When Added to Warfarin Therapy
Data from a recently published case-control study indicate that the risk for gastrointestinal (GI) bleeding increases when some lipid-lowering therapies are initiated in patients who are taking chronic warfarin therapy.

The study consisted of data from Medicaid patients in several states —12,000 patients were chronic warfarin users. These patients were compared with 600,000 chronic warfarin users who were not hospitalized.

During the 30 days after filling prescriptions for atorvastatin, simvastatin, or gemfibrozil, warfarin users had an elevated risk for hospitalization for GI bleeding. Odds ratios were 1.29, 1.33, and 1.96, respectively. This elevated risk did not persist after 60 days, presumably because necessary adjustments in warfarin dose due to the interaction were implemented during the time frame between 30 and 60 days. Pravastatin, which does not affect warfarin metabolism, was not associated with an elevated risk of bleeding.

Many lipid-lowering agents, including simvastatin, fluvastatin, atorvastatin, rosuvastatin, gemfibrozil, and fenofibrate, are known to interact with CYP3A4 or CYP2C9, decreasing the clearance of warfarin. The results of this study suggest that the risk is highest during initiation of lipid-lowering therapy. Patients who are started on these medications should have frequent monitoring of the international normalized ratio and correction of the warfarin dose as indicated. ■



Dr. Garrett is manager, Outpatient Clinical Pharmacy Programs, at Mission Hospitals in Asheville, North Carolina.